Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 100, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2020, 1:44 PM EDT for Fountain County, Tippecanoe County, Warren County, Indiana. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 1:44 PM EDT (17:44 UTC)
- Expired
- Jul 21, 2020, 2:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 1:55 PM EDT | TSTM WND DMG | 8 Ese Pine Village, IN | TREES DOWN IN MIDDLE OF GREENHILL. TIME EST FROM RADAR. |
| Jul 21, 2:06 PM EDT | TSTM WND DMG | 4 Nw Shadeland, IN | MULTIPLE TREE LIMBS DOWN. LOCATION APPROXIMATE. |
| Jul 21, 2:11 PM EDT | TSTM WND DMG | 2 Wnw Dayton, IN | LARGE METAL DOORS WERE BLOWN OFF OF THE TOYOTA TSUSHO AMERICA INC PLANT AT 5440 HAGGERTY LANE. EMPLOYEE TOLD TV MEDIA THAT IF NOT FOR THE TORNADO WARNING AND THEIR RESULTING SHELTER IN PLACE EMPLOYEES WOULD HAVE BEEN STRUCK. TIME IS ESTIMATED FROM RADAR. |
| Jul 21, 2:12 PM EDT | TSTM WND DMG | Dayton, IN | MULTIPLE TREES DOWN WITH POWER OUTAGES REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 1:24 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
521
WUUS53 KIND 211744
SVRIND
INC045-157-171-211815-
/O.NEW.KIND.SV.W.0100.200721T1744Z-200721T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
144 PM EDT Tue Jul 21 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Fountain County in west central Indiana...
Tippecanoe County in west central Indiana...
Northeastern Warren County in west central Indiana...
* Until 215 PM EDT.
* At 143 PM EDT, a severe thunderstorm was located 7 miles east of
Williamsport, or 12 miles south of Otterbein, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lafayette, West Lafayette, Attica, Shadeland, Dayton, Battle
Ground, Clarks Hill, Newtown, Pine Village and Purdue University.
This includes Interstate 65 between mile markers 161 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4056 8670 4021 8670 4021 8709 4019 8709
4018 8727 4047 8729 4048 8728 4048 8709
4056 8709
TIME...MOT...LOC 1743Z 257DEG 41KT 4031 8715
HAIL...<.75IN
WIND...60MPH
$$
CP1 follow-up statement
608
WWUS53 KIND 211756
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
156 PM EDT Tue Jul 21 2020
INC045-171-211806-
/O.CAN.KIND.SV.W.0100.000000T0000Z-200721T1815Z/
Fountain IN-Warren IN-
156 PM EDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOUNTAIN AND
NORTHEASTERN WARREN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
west central Indiana.
LAT...LON 4056 8670 4021 8670 4021 8709 4056 8709
TIME...MOT...LOC 1756Z 257DEG 41KT 4034 8696
$$
INC157-211815-
/O.CON.KIND.SV.W.0100.000000T0000Z-200721T1815Z/
Tippecanoe IN-
156 PM EDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR TIPPECANOE COUNTY...
At 156 PM EDT, a severe thunderstorm was located near Lafayette,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lafayette, West Lafayette, Shadeland, Dayton, Battle Ground, Clarks
Hill and Purdue University.
This includes Interstate 65 between mile markers 161 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4056 8670 4021 8670 4021 8709 4056 8709
TIME...MOT...LOC 1756Z 257DEG 41KT 4034 8696
HAIL...<.75IN
WIND...60MPH
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:00 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 21, 1:00 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 100 PM EDT Tue Jul 21 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 322 AM EDT Tue Jul 21 2020 A couple of fronts plus warm and humid air will bring frequent chances for showers and thunderstorms into early next week. Widespread temperatures in the 90s will return by early next week. && .NEAR TERM (Rest of Today)... Issued at 1007 AM EDT Tue Jul 21 2020 For the update...decreased PoPs during the morning especially in the east and southeastern counties based on high resolution model output as well as current satellite and observational trends. Left higher chance PoPs in the western and northern counties for the afternoon, but decreased a little in the south again due to latest model output and current low cloud deck across the south. Some diurnal driven pop up storms remain possible this afternoon into the evening, and current line in Illinois could move across the northern half of the forecast area later this afternoon, but some models continue to weaken it. Current thinking is better forcing will arrive during the tonight period with the help of a low level jet. && .SHORT TERM (Tonight through Thursday night)... Issued at 322 AM EDT Tue Jul 21 2020 Models are close enough that the National Blend of Models initialization was accepted for most items. An stronger upper trough will move into central Indiana tonight. A surface front will accompany the wave. The forcing from these plus abundant moisture should lead to showers and thunderstorms moving through. Went likely PoPs across the northern half of the area where forcing will be strongest, with chance PoPs elsewhere. Went with a relative lull in PoPs Wednesday morning with weaker instability. However, with the front lingering in the area Wednesday afternoon, went likely PoPs east (ahead of the front) with chance PoPs west. Kept some chance PoPs going Wednesday night with the front still in the area. Uncertainty is higher again for PoPs Thursday as there is some question on where the front will end up. The NAM has the front farther south and keeps the area dry, while other models have rain. The NBM has likely PoPs across the southern half of the area, but am not sure of this. However, given the uncertainty, don't have enough confidence to change the initialization. Low PoPs continue Thursday night again with the front around. Generally stayed close to the NBM for temperatures. && .LONG TERM /Friday night through Tuesday/... Issued at 1239 PM EDT Tue Jul 21 2020 The long term will be dominated by an upper ridge over the central U.S. The ridge builds toward central Indiana Friday night and Saturday, which should provide warm temperatures and fairly dry conditions under subsidence. The ridge shows some signs of buckling a bit as its axis trends back toward the plains through the rest of the weekend, though, and into next week. This should equate to warmer than normal temperatures throughout the long term along with increasing dewpoints, with some evening thunderstorm chances due to instability. There may also be some potential for overnight ridge riding storms Sunday night and perhaps Monday night. Overall though mainly a hot forecast with little in the way of widespread precipitation. && .AVIATION /Discussion for the 211800Z TAFS/... Issued at 1255 PM EDT Tue Jul 21 2020 Convective cluster currently moving through eastern Illinois is expected to affect the KLAF terminal in the 211800Z-212000Z time frame. Brief IFR visibility restrictions and gusty shifting winds possible with this cluster. Questionable as to the extent the remaining terminals will be affected by this cluster, as short term models suggest the mid level feature associated with this cluster will generally move off into northern Indiana with time. Appears the convective threat will increase again towards/after 220000Z at the terminals, as a mid level short wave currently in northern Missouri, tracks into northern Illinois later this evening. Activity may continue well into the nighttime hours, given a decent low level jet associated with this feature. CB bases generally 025-040. Otherwise, remnant ceilings 008AGL-015 in the vicinity of KHUF/KBMG is in the process of mixing out. Surface winds 170-200 degrees at 8-11 kts this afternoon will veer a bit towards 190-220 at 4-7 kts after dark. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...CP SHORT TERM...50 LONG TERM....CP AVIATION...JAS
Hazardous weather outlook, Jul 21, 10:18 AM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1018 AM EDT Tue Jul 21 2020 INZ021-028>031-035>049-051>057-060>065-067>072-221430- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 1018 AM EDT Tue Jul 21 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There are chances for thunderstorms today and tonight. Some strong to severe storms are possible. Hazards: Damaging winds, heavy rain and localized flooding, lightning. Timing: Thunderstorms are possible at any time but should be most numerous during the late afternoon and evening hours, with some more potential for heavy rain overnight. Some strong to severe storms are possible mainly late this afternoon and during the evening, with the best potential after 7 pm. Discussion: A front in the area along with upper disturbances will bring some showers and thunderstorms to the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible for much of the period. Isolated severe storms are possible on Wednesday. Hot conditions with heat index values at or over 100 may return this weekend. Discussion: A front will meander across the area into the weekend, interacting with warm and humid air to bring chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this evening. .STORM MOTION STATEMENT... The expected storm motion today is from the west southwest at 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:09 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Warren | 36 min |
| Jul 21, 1:49 PM EDT | Special Weather Statement | IND | Montgomery | 26 min |
| Jul 21, 2:09 PM EDT | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 18 min |
| Jul 21, 2:30 PM EDT | Special Weather Statement | IND | Carroll, Clinton | 30 min |
| Jul 21, 2:38 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tipton | 37 min |
| Jul 21, 3:07 PM EDT | Special Weather Statement | IND | Boone, Hamilton | 38 min |
| Jul 21, 3:14 PM EDT | Special Weather Statement | IND | Tipton | 31 min |
| Jul 21, 3:47 PM EDT | Special Weather Statement | IND | Delaware, Madison | 43 min |
| Jul 21, 4:09 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 36 min |
| Jul 21, 7:25 PM EDT | Special Weather Statement | IND | Monroe | 50 min |
| Jul 21, 7:32 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe, Morgan | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.